Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Albany, NY

July 12, 2005Fulton County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 12, 2005, 7:19 PM EDT for Fulton County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 7:19 PM EDT (23:19 UTC)
Expired
Jul 12, 2005, 8:15 PM EDT
In force
56 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Fulton County, NY

The radar

The Albany radar (KENX), 68 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 122319
SVRALY
NYC035-130015-
/O.NEW.KALY.SV.W.0079.050712T2319Z-050713T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN EASTERN NEW YORK

* UNTIL 815 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTHVILLE...OR ABOUT 13 MILES NORTH OF GLOVERSVILLE...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHVILLE BY 725 PM EDT
  NORTHAMPTON BEACH PUBLIC CAMPGROUND BY 730 PM EDT
  CRANBERRY CREEK BY 735 PM EDT
  MAYFIELD BY 745 PM EDT
  BROADALBIN BY 800 PM EDT

LAT...LON 4334 7420 4327 7442 4299 7429 4301 7405

$$

TAW
1 follow-up statement
000 
WWUS51 KALY 122342
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
742 PM EDT TUE JUL 12 2005

NYC035-130015-
/O.CON.KALY.SV.W.0079.000000T0000Z-050713T0015Z/
FULTON NY-
742 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM EDT FOR
EASTERN FULTON COUNTY...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FISH HOUSE...OR ABOUT
15 MILES NORTHEAST OF GLOVERSVILLE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNION MILLS AND 7 MILES NORTHEAST OF STEVER MILL BY 750 PM EDT
  6 MILES NORTHEAST OF MILLS CORNERS...7 MILES NORTHEAST OF STEELE
  CORNERS...8 MILES NORTHEAST OF HONEYWELL CORNERS AND 9 MILES
  NORTHEAST OF BEATTY CORNERS BY 755 PM EDT

LAT...LON 4334 7420 4327 7442 4299 7429 4301 7405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS
EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON.
DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER.  MORNING ALY RAOB
INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY
BEEN BROKEN IN SPOTS.  ISOLATED STRONG/SEVERE CELLS ACROSS SW
ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF
DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY.

LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE
ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE
DIURNALLY FAVORABLE TIMES.

ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD
FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH  CANADIAN
BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH
THURSDAY.  GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH
WEDNESDAY AND THURSDAY AFTERNOON/EVENING.  WIND FIELDS ARE WEAK SO
THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK
HIGH BUILDS SOUTH BEHIND FRONT.  FRONT LIFTS BACK NORTH OVER THE
WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN
PREVIOUS RUNS.  HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE
WEEKEND AND INTO TUESDAY.  06Z/12Z GFS INDICATED STRONGER COLD FRONT
WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY
WEDNESDAY.  QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION
AND LESS CHANCE OF COOL DOWN.

&&

AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY.  EXCEPTIONS
WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY
SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS
NEAR THUNDERSTORMS.  SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY
AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL
IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST
SUSCEPTIBLE.

&&

HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY
LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS
LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE
NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE
THREAT...MAINLY DURING THE AFTERNOON.  LOCALLY HEAVY RAIN POSSIBLE
IN STORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 12, 5:10 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUL 12 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
510 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...REST OF TODAY AND TONIGHT...
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. A FEW
MAY REACH SEVERE LIMITS. STORMS WILL MOVE TO THE SOUTHEAST AT 25
MPH. PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN
SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 12, 5:32 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HUDSON                  42.39N 71.56W
07/12/2005                   MIDDLESEX          MA   TRAINED SPOTTER

            TREES AND WIRES DOWN

&&

KLAPENTA
Special weather statement, Jul 12, 5:37 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
537 PM EDT TUE JUL 12 2005

NYZ033-122200-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR LAKE DURANT CAMPGROUND...OR ABOUT 8 MILES NORTHWEST OF
INDIAN LAKE...AND MOVING SOUTH AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
INDIAN LAKE BY 550 PM.
LEWEY LAKE CAMPGROUND AND 8 MILES NORTH OF SPECULATOR BY 600 PM.
Local storm report, Jul 12, 5:38 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HUDSON                  42.25N 73.79W
07/12/2005                   COLUMBIA           NY   TRAINED SPOTTER

            TREES AND WIRES DOWN ... CORRECTED COUNTY AND STATE

&&

KLAPENTA
Special weather statement, Jul 12, 5:56 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
556 PM EDT TUE JUL 12 2005

CTZ001-NYZ064>066-122300-

...A LINE OF STRONG THUNDERSTORMS IN EASTERN ULSTER...EXTREME
NORTHERN DUTCHESS AND NORTHWESTERN LITCHFIELD COUNTIES...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CANAAN TO TILLSON...OR ALONG
A LINE EXTENDING FROM 12 MILES SOUTH OF GREAT BARRINGTON TO 6 MILES
SOUTHWEST OF KINGSTON...AND MOVING SOUTH AT 10 MPH.

THUNDERSTORMS WILL BE NEAR...
STAATSBURG BY 605 PM EDT
MILLERTON BY 610 PM EDT
STANFORDVILLE BY 620 PM EDT
FALLS VILLAGE AND HYDE PARK BY 625 PM EDT
SHARON BY 640 PM EDT
HIGHLAND...FAIRVIEW AND AMENIA BY 645 PM EDT

RAINFALL RATES MAY EXCEED AN INCH AN HOUR.

TAW
Local storm report, Jul 12, 6:23 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
623 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     WEST STOCKBRIDGE        42.35N 73.37W
07/12/2005                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREE DOWN

0615 PM     TSTM WND DMG     SHEFFIELD               42.11N 73.35W
07/12/2005                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREE DOWN

&&

KLAPENTA
Special weather statement, Jul 12, 6:49 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT TUE JUL 12 2005

NYZ033-039-082-122330-

...STRONG THUNDERSTORMS IN SOUTHERN HAMILTON COUNTY...MOVING INTO
NORTHERN FULTON COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR WELLS...OR
ABOUT 15 MILES SOUTH OF SPECULATOR...AND MOVING SOUTH AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
SACANDAGA CAMPGROUND BY 655 PM EDT
NORTHVILLE BY 725 PM EDT
CRANBERRY CREEK...MAYFIELD...NORTHAMPTON BEACH PUBLIC CAMPGROUND AND
8 MILES NORTHWEST OF BROADALBIN BY 730 PM EDT

RAINFALL RATES MAY EXCEED AN INCH AN HOUR FROM THESE THUNDERSTORMS.

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:46 PM EDTSevere Thunderstorm WarningALYHerkimer63 min
Jul 12, 2:05 PM EDTFlash Flood WarningALYHerkimer4 hr
Jul 12, 3:47 PM EDTSevere Thunderstorm WarningALYAlbany61 min
Jul 12, 4:48 PM EDTSevere Thunderstorm WarningALYGreene60 min
Jul 12, 5:00 PM EDTSevere Thunderstorm WarningALYColumbia62 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.